Case Letter

Transverse Leukonychia and Beau Lines Following COVID-19 Vaccination

Author and Disclosure Information

Practice Points

  • Given accelerated global vaccination efforts to control the COVID-19 pandemic, cases of nail changes associated with COVID-19 vaccines are expected.
  • Nail abnormalities are a potential general, temporary, and self-limiting adverse effect of COVID-19 vaccines that should not discourage patients from getting vaccinated.


 

References

To the Editor:

Nail abnormalities associated with SARS-CoV-2 infection that have been reported in the medical literature include nail psoriasis,1 Beau lines,2 onychomadesis,3 heterogeneous red-white discoloration of the nail bed,4 transverse orange nail lesions,3 and the red half‐moon nail sign.3,5 It has been hypothesized that these nail findings may be an indication of microvascular injury to the distal subungual arcade of the digit or may be indicative of a procoagulant state.5,6 Currently, there is limited knowledge of the effect of COVID-19 vaccines on nail changes. We report a patient who presented with transverse leukonychia (Mees lines) and Beau lines shortly after each dose of the Pfizer-BioNTech COVID-19 messenger RNA vaccine was administered (with a total of 2 doses administered on presentation).

A 64-year-old woman with a history of rheumatoid arthritis presented with peeling of the fingernails and proximal white discoloration of several fingernails of 2 months’ duration. The patient first noticed whitening of the nails 3 weeks after she recevied the first dose of the COVID-19 vaccine. Five days after receiving the second, she presented to the dermatology clinic and exhibited transverse leukonychia in most fingernails (Figure 1).

Transverse leukonychia (Mees’ lines) 5 days after the second dose of the Pfizer-BioNTech COVID-19 messenger RNA vaccine (right hand and left hand, respectively).

FIGURE 1. A and B, Transverse leukonychia (Mees’ lines) 5 days after the second dose of the Pfizer-BioNTech COVID-19 messenger RNA vaccine (right hand and left hand, respectively).

Six weeks following the second dose of the COVID-19 vaccine, the patient returned to the dermatology clinic with Beau lines on the second and third fingernails on the right hand (Figure 2A). Subtle erythema of the proximal nail folds and distal fingers was observed in both hands. The patient also exhibited mild onychorrhexis of the left thumbnail and mottled red-brown discoloration of the third finger on the left hand (Figure 2B). Splinter hemorrhages and melanonychia of several fingernails also were observed. Our patient denied any known history of infection with SARS-CoV-2, which was confirmed by a negative COVID-19 polymerase chain reaction test result. She also denied fevers, chills, nausea, and vomiting, she and reported feeling generally well in the context of these postvaccination nail changes.

Beau lines, transverse leukonychia, and onychomadesis 6 weeks after the second dose of the Pfizer-BioNTech COVID-19 messenger RNA vaccine (right hand and left hand, respectively).

FIGURE 2. A and B, Beau lines, transverse leukonychia, and onychomadesis 6 weeks after the second dose of the Pfizer-BioNTech COVID-19 messenger RNA vaccine (right hand and left hand, respectively).

She reported no trauma or worsening of rheumatoid arthritis before or after COVID-19 vaccination. She was seronegative for rheumatoid arthritis and was being treated with hydroxychloroquine for the last year and methotrexate for the last 2 years. After each dose of the vaccine, methotrexate was withheld for 1 week and then resumed.

Subsequent follow-up examinations revealed the migration and resolution of transverse leukonychia and Beau lines. There also was interval improvement of the splinter hemorrhages. At 17 weeks following the second vaccine dose, all transverse leukonychia and Beau lines had resolved (Figure 3). The patient’s melanonychia remained unchanged.

Near-complete resolution of Beau lines, transverse leukonychia, and onychomadesis 17 weeks after the second dose of the Pfizer-BioNTech COVID-19 messenger RNA vaccine (right hand and left hand, respectively).

FIGURE 3. A and B, Near-complete resolution of Beau lines, transverse leukonychia, and onychomadesis 17 weeks after the second dose of the Pfizer-BioNTech COVID-19 messenger RNA vaccine (right hand and left hand, respectively).

Laboratory evaluations drawn 1 month following the first dose of the COVID-19 vaccine, including comprehensive metabolic panel; erythrocyte sedimentation rate; C-reactive protein; and vitamin B12, ferritin, and iron levels were within reference range. The complete blood cell count only showed a mildly decreased white blood cell count (3.55×103/µL [reference range, 4.16–9.95×103/µL]) and mildly elevated mean corpuscular volume (101.9 fL [reference range, 79.3–98.6 fL), both near the patient’s baseline values prior to vaccination.

Documented cutaneous manifestations of SARS‐CoV‐2 infection have included perniolike lesions (known as COVID toes) and vesicular, urticarial, petechial, livedoid, or retiform purpura eruptions. Less frequently, nail findings in patients infected with COVID-19 have been reported, including Beau lines,2 onychomadesis,3 transverse leukonychia,3,7 and the red half‐moon nail sign.3,5 Single or multiple nails may be affected. Although the pathogenesis of nail manifestations related to COVID-19 remains unclear, complement-mediated microvascular injury and thrombosis as well as the procoagulant state, which have been associated with COVID-19, may offer possible explanations.5,6 The presence of microvascular abnormalities was observed in a nail fold video capillaroscopy study of the nails of 82 patients with COVID-19, revealing pericapillary edema, capillary ectasia, sludge flow, meandering capillaries and microvascular derangement, and low capillary density.8

Pages

Next Article: